I have been diagnosed with manic- depression I have been suffering with it as long as I can remember.
I am very well educated on meds, treatment,books,self help etc. Im a veteran. I have one of the best shrinks
in the city. Yet he is still struggling with my mix of meds because of how rapidly my cycling is. I have read many books and memoirs(manic,quiet mind etc) and they seem to all describe these long periods of either deep depression or elated manic swings(shopping sprees etc). My mutant form of this disease can fluctuate on an hourly basis.
Thus making it very hard to prerscribe and treat. Lately I have been on xanax to control these swings.
Anybody else out there a very rapid cycler???
Yes I have rapid cycling as do many people here. Xanax is generally used as an anti-anxiety medication on a short term basis. If you want some information on mood stabilizers in general to discuss with your psychiatrist this might help:
My daughter is a rapid cycler.....so much it can be within hours or day to day. She is 16 y.o. and has had severe reactions to all the mood stabilizers tried. Now what do we do, almost placed her on 72 hour hold as suicide is now being discussed as is hurting herself, though neither seems eminent as she also fears doing either to herself. It is so draining on the family and can't stand watching her in pain all the time. Allergic to prozac, abilify, serequil etc. HELP!!
Is it so much that she is allergic or she can't tolerate their side effects or respond to them? There iare a wide variety of mood stabilizers, some of which a standard psychiatrist would not know of but a mood disorders specialist would. They would be on that list above which updates itself. Perhaps a referral to a specialist of this nature would be warranted.
I too am a rapid cycler. When I hit the hospital the first time I was cycling within fifteen minutes. Ultridian is the word I've heard used to describe rapid cyclers like us who have severe mood swings in within a day or even within an hour. I was told that my form of bipolar is hardest to treat but it is treatable. For me, lamictal and lithium did wonders. Lamictal slowed down the cycling and lithium stabilized my mood. I'm glad to say that my mood has been stable for the past 6 months though I do have hiccups once and a while. The other thing I'd like to mention is that good coping and relaxation skills are very helpful in regulating my mood. Also staying busy helps. So take heart. It is possible for rapid cyclers to get some measure of control over their mood. Just be patient. I know, it's not the most common trait in ultridians :) But the reward is well worth it.
Funny just posted after u pretty much same question I too can change moods on a moments notice. It's very hard to take me im sure at work when I cycle and for my family. Funny thing is peoples preconceived notions about what they think is bipolar fits me well but not most as Iv read as most can spend about a year or up two 4 cycles a year where I cycle sometimes back and forth many times in a day many times cycling at once which is what makes it feel so dis-parring for me and the hardest part to control and I get suicidal and self harm thoughts and ideas a lot not to mention the panic and anxiety that goes with it I live with that everyday all day
one is not born rapid cycler rather the wrong meds will do that, especially the antidepressants. If you are now on AD's or have been lately then I am not surprised that you cycle.
I cycled often but now i don't because i am coming down from my mania and I stopped the Ad's 2 months ago as i got manic. So on your way up you can cycle, but on your way down you don't
rapid cycling makes wonders (bad of course), it causes mixed states eventually, so mixed states is one of the results of cycling. Of course under an AD / OR at the beginning of the mania which is usually an euphoric one (elation, spending sprees, happiness, grandiosity, etc...) you don't begin to cycle because the high mood coincides with your high energy, but once you begin to cycle the gap between the two widens and once they become out of phase the dispphoric mania appears, this clarifies why the mania starts euphoric and enjoyable then soon turns dysphoric. The reason why AD's cause cycling is unknown to me, but the rest is in a way explicable
Thus a med which prevents cycling is an MS like lamictal or depakote, also seroquel is one and since it kills the mixed states; thus it's an MS too. I don't know about lithium and i can't understand why they say it doesn't help in either the mixed states or the cycling whereas it should according to the theory of MS. Unless it works on the mood only. But if so then it must lessen the gap so it must help eventually somehow
I don't understand either why xanax treats cycling, i have no explanation fior this. Because the mood is something psychological on top and above the brain chemistry This explains why BP is so difficult to treat, because by the time you adjust the chemistry, the triggers can ruin everything, yielding the instability which most of us suffer from
well Iv been rapid cycling since as long as I can remember (7) so I kinda disagree with that. I was put on ad and it just made it ten times worse for two days. Im on all the drugs u say I should be on. tI kinda helps but once a week I cycle from mania to mixed for a day or so. so Im still not under control. but Im a happier me though so the once a week is not as bad for me. Any type of stress sends me into a mixed state. and all the symptoms come back. I think the benzos help to calm it down and relax u and theirs something in its chemistry I think helps but they have not yet figured it out.
I have not cycled for years and yet the last few days have been a constant, very unpredictable roller coaster ride. The lowest moments have me in gut-wrenching tears, in the depths of despair and in the highest, I am feeling super, super, super energetic/on top of the world. Up and down, fast, slow, good and bad and then pause. Rapid cycling is exhausting!
Just FYI - I work with animals and they definitely sense the unstable energy I'm giving off even when the humans around me don't! LOL
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.